MAUDE Adverse Event Report: SMITH & NEPHEW, INC. POROUS FEMORAL COMP SIZE 5-LEFT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR

SMITH & NEPHEW, INC. POROUS FEMORAL COMP SIZE 5-LEFT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR
Catalog Number 1-10003-510
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 11/09/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during revision surgery of an engage partial knee system, one (1) porous femoral comp size 5-left medial, one (1) porous tibial tray size 4-left medial, one (1) tibial insert size 4-left med 9mm and one (1) tibial anchor stem size 3-4 were removed and a competitor total knee was implanted.The reason for the revision surgery is unknown.Patient's health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per complaint details, a revision of the partial knee system/conversion to a competitor total knee arthroplasty (tka) was performed due to unspecified reason(s).As of the date of this medical investigation, the requested clinical documentation has not been received.The photo images of explanted partial knee components provided were reviewed; however, the length of time in-vivo is unknown and therefore it is unknown if sufficient bony integration would have been anticipated.Without the requested clinical documentation, it is unknown if the instructions for use was adhered to and possible contributing clinical factors could not be definitively concluded.The patient impact beyond the reported revision/conversion to a competitor tka cannot be determined.No further medical assessment could be rendered at this time.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed complete guidelines of indications, contraindications, warnings and precautions and possible adverse effects that may occur preoperative, during surgery or post operative.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that a similar event was identified due to a spike in the complaints where a revision surgery was performed, and determined that the primary root cause is: insufficient surgeon and medical education training program.Furthermore, there were limited resources available to engage to complete a more detailed surgeon training program.The following actions will be performed: build robust sales training and medical education program for engage products, deliver training to active surgeon users and hold quarterly surgeon training events.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.No details of the alleged fault, malfunction or injury were provided, therefore no factors that can contribute can be delineated.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a partial knee replacement was performed by implanting an engage knee system, the patient experienced unspecified complications which were treated by removing the mentioned system: one (1) porous femoral comp size 5-left medial, one (1) porous tibial tray size 4-left medial, one (1) tibial insert size 4-left med 9mm and one (1) tibial anchor stem size 3-4.A competitor's total knee system was implanted.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device were not returned for evaluation; therefore, a device analysis could not be performed.The photographs were reviewed, did not reveal any defects.As of the date of this medical investigation, the requested clinical documentation has not been received.The photo images of explanted partial knee components provided were reviewed; however, the length of time in-vivo is unknown and therefore it is unknown if sufficient bony integration would have been anticipated.Without the requested clinical documentation, it is unknown if the instructions for use was adhered to and possible contributing clinical factors could not be definitively concluded.The patient impact beyond the reported revision/conversion to a competitor total knee arthroplasty cannot be determined.No further medical assessment could be rendered at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed complete guidelines of indications, contraindications, warnings and precautions and possible adverse effects that may occur preoperative, during surgery or post operative.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.No details of the alleged fault, malfunction or injury were provided, therefore no factors that can contribute can be delineated.Based on this investigation, the need for corrective action may be indicated.

Brand Name
POROUS FEMORAL COMP SIZE 5-LEFT MEDIAL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15923576
Report Number1020279-2022-04898
Device Sequence Number5258182
Product Code NJD
UDI-Device Identifier00885556873014
UDI-Public885556873014
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1-10003-510
Device Lot Number100040
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2022
Supplement Date Received by Manufacturer12/29/2022
08/10/2023
Initial Report FDA Received Date12/06/2022
Supplement Report FDA Received Date01/01/2023
08/11/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
POR TIBIAL TRAY SZ 4-LT(PN:1-10012-400, LN:100055); TIB INSRT SZ 4-LT 9MM(PN: 1-10013-409, LN:100124); TIBIAL ANCR STEM SZ 3-4(PN:1-10011-200, LN:100070)
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown